Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 192, NWS Morristown, TN

July 4, 2012Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jul 4, 2012, 3:36 PM EDT for Scott County, Virginia. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2012, 3:36 PM EDT (19:36 UTC)
Expired
Jul 4, 2012, 4:00 PM EDT
In force
24 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Scott County, VA

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 3:42 PM EDTHAIL 0.88Fort Blackmore, VA
Jul 4, 3:50 PM EDTTSTM WND DMGHiltons, VAFEW TREES DOWN ALONG AP CARTER HIGHWAY NEAR HILTONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 369 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
369 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1669 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

884 
WUUS54 KMRX 041936
SVRMRX
VAC169-042000-
/O.NEW.KMRX.SV.W.0192.120704T1936Z-120704T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT WED JUL 4 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF GATE CITY...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  GATE CITY...WEBER CITY AND HILTONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3678 8247 3661 8243 3663 8270 3680 8267
      3681 8255
TIME...MOT...LOC 1936Z 029DEG 6KT 3676 8258

$$
1 follow-up statement
440 
WWUS54 KMRX 041947
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
347 PM EDT WED JUL 4 2012

VAC169-042000-
/O.CON.KMRX.SV.W.0192.000000T0000Z-120704T2000Z/
SCOTT VA-
347 PM EDT WED JUL 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SCOTT COUNTY...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FORT BLACKMORE...OR 8 MILES NORTH OF GATE CITY...MOVING
SOUTHWEST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAINLY RURAL AREAS OFSCOTT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3678 8247 3667 8244 3668 8267 3680 8267
      3681 8255
TIME...MOT...LOC 1947Z 029DEG 6KT 3674 8259

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:25 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 4, 3:25 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT WED JUL 4 2012

.SHORT TERM (TONIGHT AND THURSDAY)...CURRENT SURFACE ANALYSIS SHOWS
A HOT...HUMID...AND STAGNANT AIR MASS OVER THE FORECAST AREA...WITH
RADARS REVEALING SCATTERED CONVECTION OVER THE ENTIRE REGION. MODELS
INDICATE THAT A MODERATELY TO POTENTIALLY HIGHLY UNSTABLE AIR MASS
WILL DEVELOP OVER THE FORECAST AREA ON THURSDAY...WITH AN UPPER-
LEVEL SHORT WAVE PROGGED TO MOVE SOUTHWARD OVER THE FORECAST AREA
ALONG THE EASTERN PERIPHERY OF AN UPPER-LEVEL HIGH CENTERED OVER THE
CENTRAL PLAINS. THIS SHORT WAVE HAS ALREADY TRIGGERED A MESOSCALE
CONVECTIVE SYSTEM (MCS) OVER NORTHERN MN THIS AFTERNOON...WHICH
SHOULD THEN MOVE SOUTHEASTWARD ACROSS THE GREAT LAKES REGION INTO
THE OHIO RIVER VALLEY TONIGHT...AND THEN SOUTHWARD INTO THE FORECAST
AREA ON THURSDAY. THIS MCS WILL HAVE TO POTENTIAL TO PRODUCE A
WIDESPREAD DAMAGING WIND EVENT ALONG WITH LOCALLY HEAVY RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING...ESPECIALLY IF IT ARRIVES IN THE
AFTERNOON HOURS WHEN PEAK HEATING COULD CREATE A POTENTIALLY HIGHLY
UNSTABLE AIR MASS OVER THE FORECAST AREA. WITH THIS IN MIND...WILL
MENTION THE POSSIBILITY OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL
IN THE ZONES. AS FOR TEMPS...WILL GENERALLY TREND TOWARDS A
PERSISTENCE FORECAST...BUT WITH SLIGHTLY COOLER TEMPS ON THURSDAY
DUE TO THE EXPECTED CLOUD COVER AND PRECIP COVERAGE.

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...THE UPPER RIDGE OVER
THE PLAINS IS FIRMLY IN PLACE THURSDAY NIGHT. THE FORECAST AREA WILL
BE UNDER THE INFLUENCE BUT ON THE EASTERN EDGE. DIURNAL STORMS WILL
LIKELY BE DYING OUT LATE THURSDAY EVENING AS IS TYPICAL THIS TIME OF
YEAR.

CONFIDENCE RATHER LOW FOR PRECIP CHANCES ON FRIDAY WITH DIVERGENT
MODEL SOLUTIONS. THE NAM PICKS UP ON A SHORTWAVE AND ASSOCIATED MCS
MOVING ACROSS EASTERN KY WHILE THE GFS PICKS UP WIDELY SCATTERED/
ISOLATED STORMS OVER THE E TN MOUNTAINS. LOW END CHANCE POPS ACROSS
THE AREA BY FRIDAY AFTERNOON LOOKS REASONABLE.

THE BIGGER STORY THAN THE PRECIP CHANCES WILL BE THE HEAT ON FRIDAY
INTO SATURDAY. AHEAD OF A WEAK COLD FRONT...SURFACE DEWPOINTS WILL
BE ON THE RISE ALONG WITH THE TEMPERATURES. THUS HEAT INDICES WILL
APPROACH 105 DEGREES. THIS WILL BE SOMETHING TO WATCH OVER THE NEXT
COUPLE OF DAYS.

BY SUNDAY...SOME RELIEF TO THE HEAT MAY BE ON THE WAY. LONGER RANGE
MODELS HAVE BEEN CONSISTENT IN PRODUCING RAINFALL FOR THE FORECAST
AREA. THERE ARE HINTS OF SLOWING THIS FEATURE SO IF RAIN DOES NOT
MAKE IT BY SUNDAY AFTERNOON...SUNDAY NIGHT AND MONDAY LOOK LIKE THE
BEST BET. THE FRONTAL BOUNDARY SHOULD STALL IN THE VICINITY EARLY
NEXT WEEK HOPEFULLY SERVING AS A FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS TO BRING THE MUCH NEEDED RAINFALL THIS AREA NEEDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   72  98  71  99  74 /  30  50  30  30  20
KNOXVILLE AIRPORT, TN     70  96  70  98  74 /  30  50  30  30  20
OAK RIDGE, TN             70  96  70  99  72 /  30  50  30  30  30
TRI CITIES AIRPORT, TN    67  94  64  95  69 /  30  50  30  40  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/AC
Hazardous weather outlook, Jul 4, 2:55 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT WED JUL 4 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
255 PM EDT (155 PM CDT) WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...
WITH A FEW ISOLATED STORMS POSSIBLY BECOMING STRONG TO SEVERE. THE
MAIN THREATS WILL BE STRONG GUSTY WINDS...LOCALLY HEAVY RAINFALL...
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHWARD FROM THE
GREAT LAKES REGION AND INTO THE SOUTHERN APPALACHIAN REGION ON
THURSDAY. THIS COMPLEX OF STORMS MAY BRING A MORE WIDESPREAD THREAT
OF STRONG TO SEVERE STORMS DURING THE DAY. THE MAIN THREATS FROM
THIS COMPLEX WOULD BE DAMAGING WINDS...LARGE HAIL...LOCALLY HEAVY
RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

VERY HOT TEMPERATURES WILL RETURN FOR THE WEEKEND...WITH HEAT
INDICES APPROACHING OR POSSIBLY EXCEEDING 105 DEGREES...ESPECIALLY
ACROSS SOUTHEAST TENNESSEE. STAY TUNED FOR LATER UPDATES...AND
REMEMBER TO PRACTICE HEAT SAFETY RULES IF YOU ARE OUTDOORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON THURSDAY.

DMG

In the hours before

Special weather statement, Jul 4, 1:43 PM EDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT WED JUL 4 2012

TNZ081-098-099-041845-
HAMILTON TN-MARION TN-SEQUATCHIE TN-
1243 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON AND SEQUATCHIE
COUNTIES UNTIL 145 PM CDT /245 PM EDT/...

AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS OVER THE SOUTHERN CUMBERLAND PLATEAU
AND ADJACENT VALLEY AREAS NEAR CHATTANOOGA. THESE STORMS WERE SLOWLY
DRIFTING SOUTHEAST AROUND 5 MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO GUSTY WINDS AND SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Special weather statement, Jul 4, 2:43 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
243 PM EDT WED JUL 4 2012

TNZ017-018-VAZ008-041930-
JOHNSON TN-SULLIVAN TN-WASHINGTON VA-
243 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...JOHNSON AND EXTREME
EASTERN SULLIVAN COUNTIES UNTIL 330 PM EDT...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF ABINGDON...MOVING SOUTHEAST
AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOUNTAIN CITY...
DAMASCUS...LAUREL BLOOMERY AND SHADY VALLEY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
Special weather statement, Jul 4, 3:08 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT WED JUL 4 2012

TNZ016-017-VAZ005-042000-
HAWKINS TN-SCOTT VA-SULLIVAN TN-
308 PM EDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...EXTREME EASTERN HAWKINS
AND SULLIVAN COUNTIES UNTIL 400 PM EDT...

AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF GATE CITY...MOVING SOUTH AT
5 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATE CITY...
KINGSPORT...WEBER CITY...HILTONS...BLOOMINGDALE...SULLIVAN GARDENS
AND BLOUNTVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.